Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Drastic change in CD4 count
Jul 23, 2007

Good morning,

I have been under treatment (clinical study) Kaletra vs Truvada/Epzicom (one is a placebo) since april last year, Infected in 2005. Since 2005 my CD4 count has been between 470-590. Three weeks ago i had my lab results and CD4 count was 970, the previous lab donde two months before was 590, why this drastic variation? Can you tell me if there is a reason why my dc4 went that hight after been under 600 most of the time?

I know that two months ago I got changed to the new kaletra pills but because a misunderstanding I was taking 2 kaletra pills instead of 4 pills. So after my last visit I started taking the 4 pills plus the truvada and empzicom. After I did this, I have noticed an increase in diarrhea. Is this normal ?

Response from Dr. Wohl

I generally try to not be too impressed or concerned about a single lab result. Instead, it is the trend that I look to. CD4 cell counts are variable just as blood pressure and temperature are. Mother nature does not keep things constant.

A more stable measure of the CD4 cell quantity is the CD4 percent. This is the proportion of your white blood cells that are CD4 cells. If you have a lot of white cells one day, you may have more CD4 cells but they may still be around 25% of all these cells. A few days later the white blood cell count might be lower and although the CD4 cell percent remains 25%, your absolute CD4 cell count will be lower. (My classic analogy is to the 8 inch and 12 in pizzas: a slice from the 8 inch pie is smaller than the slice from the 12 inch pie but each is 1/8th of a pie.)

Certainly, increasing the Kaletra dose to the correct level can lead to increased side effects. The weird thing would be if you had more side effects with the new formulation compared to the old version when each was dosed correctly.

DW



Previous
PPI's and the Potential Risk of aquiring Pneumonia
Next
How long yet?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement